Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 124, NWS Binghamton, NY

June 9, 2011Cayuga County, Cortland County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2011, 12:46 PM EDT for Cayuga County, Cortland County, New York. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 12:46 PM EDT (16:46 UTC)
Expired
Jun 9, 2011, 1:30 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Cortland County, NY

The radar

The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 1:00 PM EDTHAIL 2Sempronius, NY
Jun 9, 1:03 PM EDTHAIL 1.75Scott, NYHAIL LASTED FOR 8-9 MINUTES
Jun 9, 1:10 PM EDTHAIL 1.25Scott, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 12:06 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS51 KBGM 091646
SVRBGM
NYC011-023-091730-
/O.NEW.KBGM.SV.W.0124.110609T1646Z-110609T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CAYUGA COUNTY IN CENTRAL NEW YORK...
  NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...

* UNTIL 130 PM EDT.

* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CASCADE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEMPRONIUS BY 1254 PM EDT...
  SCOTT BY 102 PM EDT...
  HOMER BY 110 PM EDT...
  PREBLE BY 112 PM EDT...
  TRUXTON BY 120 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4287 7645 4284 7645 4285 7635 4277 7627
      4278 7602 4276 7589 4250 7587 4270 7655
      4287 7647
TIME...MOT...LOC 1647Z 288DEG 27KT 4275 7639

$$

MLJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:39 PM EDT, 7 minutes earlier.

Area forecast discussion, Jun 9, 12:39 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT THU JUN 9 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER
AND MORE COMFORTABLE CONDITIONS STARTING FRIDAY. ANOTHER LOW
PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS
SATURDAY AFTERNOON INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AS OF 1215 PM... WW #450 (SVR TSTM) NOW IN EFFECT TIL 00Z
(8 PM)...FOR THE ENTIRE CWA.

LATEST MESO'S SHOW MAX INSTAB NOW ALG AND E OF THE I-81 CORRIDOR
(ML CAPES OF 3000-4000)...WITH DEEPER 0-6 KM SHEAR (30-40 KT)
OVERSPREADING THE AREA FROM W TO E. BOTTOM LN...WITH THE SFC FRNT
/PRE-FRNTL TROUGH FEATURES MOVING IN THIS AFTN (18-21Z)...ALG WITH
SOME HGT FALLS ALOFT...MORE THAN ENOUGH FORCING FOR WELL ORGANIZED
SVR CONVECTION. ENHANCED WORDING WILL CONTINUE TO BE INDICATED.

AGAIN...TEMP/DEW PT/SKY GRIDS TWEAKED IN THE VERY NEAR-TERM.

UPDATED AS OF 850 AM... CONVECTION HAS TEMPORARILY WANED ACROSS
THE REGION THIS MORNING. ALTHOUGH THE AMS CONTINUES TO DESTABILIZE
WITH HEATING (ML CAPES ALREADY 2000-3000 J/KG AT 13Z)...WE'RE IN
BETWEEN UPPER-LVL WAVES...WITH THE MAIN SFC FRONTAL ZN STILL
RUNNING THROUGH ONT/QUE FROM MONTREAL-TORONTO-LONDON. AS THE FRONT
NEARS...AND 500-700 MB HEIGHTS BEGIN TO FALL BY 18Z...STORMS
SHOULD RE-FIRE. THUS...WE'LL PERSIST WITH THE MENTION OF SCTD-NUM
SHRA/TSRA THIS AFTN. GIVEN OVERALL SVR PARAMETERS (STG INSTABILITY
AND SOME DEEP-LAYERED SHEAR)...ENHANCED WORDING WAS ADDED FOR THE
AFTN HRS. CONVECTIVE ACTIVITY SHOULD GRADUALLY WEAKEN/PUSH SEWD BY
LATE IN THE DAY/EARLY IN THE EVE.

TEMP/DEW PT/SKY GRIDS WERE TWEAKED THROUGH 15Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
STORMS WILL BE WINDING DOWN AS COOLER SFC AIR SLOWLY MOVES IN FROM
THE NW AND DAYTIME HEATING WANES. SOME SHOWERS WILL REMAIN ACROSS
THE ENTIRE CWA IN THE EVENING THEN END NORTH TO SOUTH STARTING
LATE EVENING. FRIDAY MORNING WILL BE DRY EVERYWHERE BEFORE THE
COLD FRONT TURNS AROUND AND COMES BACK AS A WARM FRONT LATE FRIDAY
AND FRIDAY NIGHT. THE AREA SHOULD BE IN THE WARM SECTOR SATURDAY
PM BEFORE THE COLD FRONT MOVES THROUGH SUNDAY MORNING. GIVEN THIS
THE BEST CHC OF SEVERE DURING THIS PERIOD WILL BE SAT AFTN AND
EVE. A LITTLE MORE SHEAR BUT LESS CAPE COMPARED TO TODAY. MODELS
ARE HAVING PROBLEMS AGREEING ON WHEN THE WEAK SHORT WAVE WILL MOVE
THROUGH BUT FRIDAY OVERNIGHT INTO SAT NIGHT COULD HAVE SHOWERS AND
THUNDERSTORMS AT ANY TIME.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED FORECAST WAS COMPLETED EARLY USING HPC GRIDS AND GUIDANCE
SO WE CAN CONCENTRATE ON SEVERE WEATHER TODAY. LOW PRESSURE SYSTEM
MOVES EAST OF REGION SUNDAY NIGHT BUT LINGERING CHANCES FOR
SHOWERS AND CLOUDS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW NEAR
LAKE ONTARIO. HIGH PRESSURE RIDGES INTO THE REGION BY MONDAY NIGHT
AND TUESDAY. THE NEXT STORM SYSTEM MOVES OUT OF THE MISSISSIPPI
VALLEY TOWARD THE GREAT LAKES WEDNESDAY NIGHT BRINGING MORE
UNSETTLED WEATHER WITH POSSIBLE THUNDERSTORMS BY THURSDAY AFTERNOON.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
EARLY MORNING MVFR FOG MAY PERSIST AT KELM/KAVP UNTIL 13Z,
OTHERWISE SCATTERED CUMULUS AROUND 4K FT ALONG WITH A MID DECK
WILL DEVELOP BY MID MORNING.  A COLD FRONT WILL CROSS THE REGION
DURING THE AFTERNOON HOURS. INCLUDED A FOUR HOUR TEMPO GROUP FOR
MVFR CONVECTION ALONG AND JUST BEHIND BOUNDARY AND INCLUDED CB IN
CLOUD GROUP TO INDICATE THE POTENTIAL FOR THUNDERSTORMS. POST
FRONTAL CONDITIONS MAY REMAIN SHOWERY BUT LESS CHANCE FOR
THUNDERSTORMS AS ATMOSPHERE GRADUALLY BECOME MORE STABLE. INCLUDED
TEMPO GROUP LATE AFTERNOON THROUGH EARLY EVENING FOR JUST SHOWERS.
BEHIND BOUNDARY ABUNDANT LOW LEVEL MOISTURE AND WEAK MIXING WILL
LEAD TO STRATUS WITH WIDESPREAD MVFR CIGS AND MIST EXPECTED AFTER
04Z.

SOUTHWEST WINDS EARLY THIS MORNING AROUND 10 KNOTS BECOMING WESTERLY
AROUND MIDDAY, WEAKENING DURING THE EVENING TO LIGHT NORTHWEST.
WINDS NEAR THUNDERSTORMS WILL BE GUSTY.

.OUTLOOK...

THU EVE...VFR AND MVFR...ASSOCIATED WITH SCATTERED SHRA/TSRA.

THU NGT...POSSIBLE MVFR/IFR CIGS AND VSBYS...WITH LOW STRATUS AND
FOG BEHIND COLD FRONT.

FRI...BECOMING VFR.

SAT THRU MON...MVFR POSSIBLE IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...MLJ
SHORT TERM...TAC
LONG TERM...BMW
AVIATION...RRM
Hazardous weather outlook, Jun 9, 12:34 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1234 PM EDT THU JUN 9 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-101645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1234 PM EDT THU JUN 9 2011

...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA THIS AFTERNOON. DAMAGING WINDS AND LARGE
HAIL COULD DEVELOP WITH ANY STORM.

SHOWERS AND STORMS WILL GRADUALLY END BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

In the hours before

Special weather statement, Jun 9, 12:16 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT THU JUN 9 2011

NYZ016-017-091645-
CAYUGA NY-SENECA NY-
1216 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORM APPROACHING WATERLOO...

* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
WIND GUSTS TO 50 MPH.  THIS STORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WATERLOO AND MAGEE AT 1220 PM EDT...
  SENECA FALLS AND LEHIGH VLY JCT AT 1225 PM EDT...
  CAYUGA AND FAYETTE AT 1230 PM EDT...
  CANOGA AND FOSTERVILLE AT 1235 PM EDT...
  UNION SPRINGS AND THROOPSVILLE AT 1240 PM EDT...
  MAPLETON AND FLEMING AT 1245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4288 7697 4301 7697 4302 7696 4303 7680
      4295 7648 4273 7662 4287 7698

HEDEN
Special weather statement, Jun 9, 12:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT THU JUN 9 2011

NYZ036-037-046-091730-
MADISON NY-ONEIDA NY-OTSEGO NY-
1239 PM EDT THU JUN 9 2011

...STRONG THUNDERSTORM NEAR BRIDGEWATER...

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
STRONG WINDS TO 50 MPH.  THIS STORM WAS LOCATED NEAR
BRIDGEWATER...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  RICHFIELD SPRINGS AT 105 PM EDT...
  SPRINGFIELD AT 115 PM EDT...
  EAST SPRINGFIELD AT 120 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4274 7477 4286 7537 4298 7533 4299 7521
      4286 7520 4287 7515 4291 7511 4290 7506
      4283 7492 4285 7489 4288 7489 4290 7488
      4287 7477

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 9:43 PM EDTSevere Thunderstorm WarningBGMOneida62 min
Jun 8, 10:24 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego36 min
Jun 8, 10:49 PM EDTSpecial Weather StatementBGMOtsego26 min
Jun 8, 10:55 PM EDTSevere Thunderstorm WarningBGMOtsego40 min
Jun 8, 10:57 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego33 min
Jun 8, 11:19 PM EDTSpecial Weather StatementBGMCortland, Seneca56 min
Jun 8, 11:28 PM EDTSevere Thunderstorm WarningBGMDelaware32 min
Jun 8, 11:45 PM EDTSevere Thunderstorm WarningBGMDelaware45 min
Jun 9, 12:16 PM EDTSpecial Weather StatementBGMSeneca29 min
Jun 9, 12:39 PM EDTSpecial Weather StatementBGMOtsego51 min
Jun 9, 12:42 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego63 min
Jun 9, 1:00 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins60 min
Jun 9, 1:04 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Oneida, Onondaga, Otsego56 min
Jun 9, 1:18 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga, Tompkins57 min
Jun 9, 1:23 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Otsego67 min
Jun 9, 1:34 PM EDTSevere Thunderstorm WarningBGMOtsego45 min
Jun 9, 1:53 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego67 min
Jun 9, 2:09 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Tioga66 min
Jun 9, 2:11 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga64 min
Jun 9, 2:22 PM EDTSpecial Weather StatementBGMOtsego38 min
Jun 9, 2:55 PM EDTSevere Thunderstorm WarningBGMDelaware65 min
Jun 9, 3:01 PM EDTSevere Thunderstorm WarningBGMBroome, Delaware, Sullivan59 min
Jun 9, 3:47 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan88 min
Jun 9, 4:26 PM EDTSevere Thunderstorm WarningBGMSullivan79 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.